Alert archive / Virginia / Tornado Warnings in 2005

Tornado Warning 12, NWS Blacksburg, VA

August 30, 2005Carroll County, Virginia

NWS Blacksburg, VA issued this tornado warning at Aug 30, 2005, 1:58 PM EDT for Carroll County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2005, 1:58 PM EDT (17:58 UTC)
Expired
Aug 30, 2005, 2:30 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 1:25 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KRNK 301758
TORRNK
VAC035-301830-
/O.NEW.KRNK.TO.W.0012.050830T1758Z-050830T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT TUE AUG 30 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 230 PM EDT

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTH OF
  LAMBSBURG...OR ABOUT 4 MILES NORTH OF BOTTOM...MOVING NORTH AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...

  LAMBSBURG...
  FANCY GAP...
  GLADESBORO...
  DUGSPUR...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EDT TUESDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

LAT...LON 3657 8085 3656 8062 3680 8059 3690 8060
      3684 8087

$$

WERT
3 follow-up statements
000 
WWUS51 KRNK 301807
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT TUE AUG 30 2005

VAC035-301830-
/O.CON.KRNK.TO.W.0012.000000T0000Z-050830T1830Z/
CARROLL VA-
206 PM EDT TUE AUG 30 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR CARROLL
COUNTY...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LAMBSBURG...OR
ABOUT NEAR FANCY GAP...MOVING NORTH AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLAWN...GLADESBORO...GALAX HILLSVILLE AIRPORT...HILLSVILLE AND
DUGSPUR.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3657 8085 3656 8062 3680 8059 3690 8060
      3684 8087

$$

WERT
000 
WWUS51 KRNK 301817
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT TUE AUG 30 2005

VAC035-301830-
/O.CON.KRNK.TO.W.0012.000000T0000Z-050830T1830Z/
CARROLL VA-
217 PM EDT TUE AUG 30 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR CARROLL
COUNTY...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DUGSPUR...OR ABOUT
NEAR HILLSVILLE...MOVING NORTH AT 40 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY NORTHEAST OF HILLSVILLE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3657 8085 3656 8062 3680 8059 3690 8060
      3684 8087

$$

WERT
000 
WWUS51 KRNK 301828
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT TUE AUG 30 2005

VAC035-301836-
/O.EXP.KRNK.TO.W.0012.000000T0000Z-050830T1830Z/
CARROLL VA-
228 PM EDT TUE AUG 30 2005

...THE TORNADO WARNING FOR CARROLL COUNTY EXPIRES AT 230 PM EDT...

THE STORM WHICH PROMPTED THE WARNING IS MOVING NORTH AND OUT OF THE 
COUNTY AND HAS SIGNIFICANTLY WEAKENED...THEREFORE THE TORNADO 
WARNING FOR CARROLL COUNTY WILL BE ALLOWED TO EXPIRE AT 230 PM EDT. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EDT TUESDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

LAT...LON 3657 8085 3656 8062 3680 8059 3690 8060
      3684 8087

$$

WERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Aug 30, 1:53 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 30, 1:53 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT TUE AUG 30 2005

.SHORT TERM (REST OF THIS AFTERNOON)...

SENT A QUICK UPDATE FOR ISSUANCE OF TORNADO WATCH 760 EFFECTIVE
UNTIL 01Z. SHOWERS AND LOW TOPPED TSRA BECMG MORE NUMEROUS ALONG/W
OF THE BLUE RIDGE ALONG WITH BETTER HELICITY PER SPECIAL RNK UPPER
AIR RELEASE.

&&

.AVIATION...

MAINLY HIGH END MVFR TO VFR CONDITIONS LOOK TO PREVAIL THROUGH THE
AFTERNOON WITH CIGS/VSBYS LOWERING IN HEAVIER SHRA/TSRA WHICH WILL
SLOWLY SPREAD EAST OF THE BLUE RIDGE SHORTLY. THINK ONCE
CONVECTION FADES THIS EVENING...WILL SEE MVFR CIGS AND VSBYS IN
FOG FILL BACK IN GIVEN RESIDUAL LEFTOVER MOISTURE IN WAKE OF
KATRINA. WEAK COLD FRONT WILL APPROACH FROM THE W WED AND SLOWLY
ACT TO IMPROVE CIGS TOWARD VFR BY MIDDAY AFTER A MVFR/IFR START AT
MOST SITES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1005 AM EDT TUE AUG 30 2005)

SHORT TERM (REST OF TODAY)...

NOT A LOT OF CHANGE TO GOING FORECAST THIS MORNING WITH KATRINA
PASSING WELL TO THE W WHILE FEEDER BAND CONVECTION WORKS THRU THE
SW ZONES AHEAD OF APCHG UPPER LEVEL DRY PUNCH. ANALYSIS SHOWS
BEST SHEAR JUST OFF TO THE SW PER 50+ KT JET OFF FFC RAOB AND
STRONG DIFFLUENCE ALOFT. LOW LEVEL HELICITY VALUES ALREADY ABOVE
200 OVER SW VA/NW NC AND SHOULD INCREASE AS BOUNDARY LAYER FLOW
BACKS MORE SE AHEAD OF MAIN BAND WHILE SW JET ALOFT PICKS UP.
HOWEVER BETTER SVR/TOR THREAT LINKED TO AMOUNT OF HEATING THIS
AFTERNOON WITH ALL BUT THE FAR SE CURRENTLY STUCK IN LOWER DECK
ATTM. LOOKS LIKE WONT TAKE MUCH HEATING THOUGH IN INCREASING
TROPICAL ATMOS AS APPEARS THE SE WILL SEE THE MOST...WHILE THE
LEAST OCCURS W OF THE BLUE RIDGE WHERE BEST HELICITY MAY RESIDE.
THUS EXPECT THERMODYNAMIC STRUGGLE THIS AFTERNOON WITH ANY HEATING
ENHANCING TOR THREAT WHILE FAST MOVING SHOWERS BRING GUSTINESS
DOWN TO THE RIDGES. THUS WILL KEEP HIGH POPS GOING DESPITE BANDED
NATURE COVERAGE AND INCREASE WINDS ON THE RIDGES WHERE MIX DOWN
OF JET ALOFT LIKELY. SOME ISOLATED FLOODING STILL POSSIBLE
WHERE/IF SHORT BANDS ENHANCE AND TRAIN BUT TOO LOCALIZED FOR A
WATCH AT THIS POINT. MAY ADJUST HIGH TEMPS UP SOME WHERE ALREADY
CLOSE TO FORECAST VALUES OTHERWISE WILL LET GOING NUMBERS RIDE FOR
NOW.

PREVIOUS DISCUSSION...
(ISSUED 650 AM EDT TUE AUG 30 2005)

AVIATION...

A MOIST EAST TO SOUTHEAST LOW LEVEL FLOW THIS MORNING HAS BROUGHT
IFR TO LIFR STRATUS TO SITES EAST OF THE MOUNTAINS INCLUDING
ROA/LYH AND DAN. THESE SITES WILL ONLY SLOWLY IMROVE THIS MORNING
AS THE FLOW VEERS TO MORE OF A SOUTHEAST AND SOUTH FLOW AND BANDS
OF TROPICAL SHOWERS BEGIN MOVING THROUGH. I EXPECT MAINLY MVFR
CONDITIONS AT BLF AND LWB...BUT WITH PERIODS OF IFR AS THE SAME
TROPICAL SHOWERS MOVE THROUGH. ALL SITES WILL LIKELY SEE BRIEF
HEAVY RAIN THROUGH THE AFTERNOON HOURS WITH VISIBILITIES AND
CEILINGS REDUCED TO IFR. AREAS EAST OF THE BLUE RIDGE MAY BECOME
UNSTABLE ENOUGH TO SEE THUNDERSTORMS THIS AFTERNOON. AS THE
REMNANTS OF KATRINA MOVE INTO THE OHIO VALLEY TONIGHT...THE LOW
LEVEL FLOW VEERS MORE TO THE SOUTHWEST...SHOWERS SHOULD END...AND
ONLY MVFR CEILINGS ARE EXPECTED OVERNIGHT. WINDS ARE EXPECTED TO
PICK UP TO AROUND 10 KNOTS MOST SITES THIS AFTERNOON. BLF COULD
SEE AROUND 15 KNOTS...WITH GUSTS UP TO 25 KNOTS.

PREVIOUS DISCUSSION...
(ISSUED 255 AM EDT TUE AUG 30 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

FINALLY STARTING TO SEE ENHANCED SHRA ACTIVITY MAKING IT INTO THE
HIGH COUNTRY OF NC. STILL LOOKS LIKE BULK OF RAINFALL WILL BE WEST
OF OUR FA...WITH BANDING SHRA/TSRA MOVING ACROSS OUR FA...ESPECIALLY
FROM LATE MORNING THROUGH EARLY EVENING.

BIG CONCERN TODAY WILL BE DESTABILIZATION AND TORNADO THREAT...GIVEN
HELICITIES PROGGED IN THE 150-300 RANGE PER GFS. SPC ALREADY HAS
MOST OF THE FORECAST ALONG AND EAST OF THE MOUNTAINS IN A MODERATE
RISK. CAPES ARE NOT ALL TOO HIGH...AND THINKING CLOUD COVER WILL
KEEP ATMOSPHERE FROM GETTING TOO UNSTABLE. STILL WIND ENERGY AND
SHEAR COULD LEAD TO ISOLATED SVR. QPF NOT TOO MUCH OF A PROBLEM AS
REMNANTS OF KATRINA WILL BE MOVING AT A GOOD CLIP. THINKING PRECIP
CHANCES WILL BEGIN TO DROP FASTER THAN PROGGED...GIVEN THE CURRENT
RADAR TRENDS OVER THE GULF COAST STATES THIS MORNING. DRY SLOT LOOKS
TO WORK INTO THE SOUTHWEST CWA TOWARD EARLY EVENING...WITH PRECIP
SHIELD SHIFTING NORTH AND EAST PER GFS SOLUTION. THREAT OF SVR
SHOULD BE OVER AFTER 00Z. GENERAL GRADIENT WIND GUSTS SHOULD BE IN
THE 30 TO 35 KNOT RANGE MAINLY IN THE HIGHER TERRAIN OF NC...DURING
THE AFTERNOON TIME FRAME.

HIGH TEMPERATURES WERE RAISED A FEW DEGREES TODAY IN THE FOOTHILLS
AND PIEDMONT DUE TO A LITTLE SLOWER TIMING ON THE RAIN BANDS MOVING
IN AND ANTICIPATING A LITTLE SUN. WILL HAVE MILD OVERNIGHT
TEMPERATURES IN THE UPPER 60S TO LOWER 70S WITH TROPICAL AIR OVER
THE REGION.

LONG TERM (WEDNESDAY THROUGH MONDAY)...

REMNANTS OF KATRINA EXPECTED TO BE IN THE EASTERN GREAT LAKES BY WED
MORNING...OR CLOSE TO THE 00Z OPERATIONAL GFS. STILL A SOUTHWEST
FLOW IN THE MORNING...SO COULD BE SOME LINGERING SHOWERS...
ESPECIALLY IN THE MOUNTAINS. HOWEVER...WINDS VEER MORE TO THE WEST
BY AFTERNOON...AND THE GFS IS ALSO SHOWING FAIRLY STRONG SUBSIDENCE
MOVING INTO THE AREA...WHICH IS REASONABLE IN THE WAKE OF THE
REMNANTS OF OF A HURRICANE. I HAVE KEPT SOME LOW CHANCE POPS GOING
INTO WED AFTERNOON...BUT IF TRENDS CONTINUE I THINK THEY CAN BE
REMOVED. I ALSO RAISED THE HIGH TEMPERATURES FOR WED- ESPECIALLY IN
THE PIEDMONT. I EXPECT WE WILL CLEAR OFF ENOUGH WED NIGHT WITH LIGHT
SURFACE WINDS TO SEE LOW TEMPERATURES INTO THE 50S IN VALLEYS WEST
OF THE BLUE RIDGE. STILL HAVE STRONG SUBSIDENCE OVER THE REGION
THURSDAY. LOOKS LIKE WE WILL START OFF MOSTLY SUNNY...THEN SEE
CUMULUS DEVELOPING AND SPREDING OUT BENEATH THE STRONG INVERSION
ALOFT. I STAYED CLOSE TO THE MAV MOS HIGH TEMPERATURES WHICH WERE A
LITTLE WARMER THAN THE PREVIOUS FORECAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Aug 30, 5:45 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EDT TUE AUG 30 2005

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-310930-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CASWELL-
CHARLOTTE-FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROANOKE-
ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-WILKES-YADKIN-
545 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY THIS
AFTERNOON. THE REMNANTS OF KATRINA WILL MOVE FROM THE TENNESSEE
VALLEY INTO THE OHIO VALLEY TODAY. EXPECT BANDS OF SHOWERS AND
THUNDERSTORMS TO MOVE THROUGH THE AREA THIS AFTERNOON. THE STRONG
CIRCULATION COMBINED WITH A MODERATELY UNSTABLE ATMOSPHERE WILL LEAD
TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT
WILL BE ISOLATED TORNADOES. HEAVY RAIN SHOWERS ARE ALSO POSSIBLE
TODAY ESPECIALLY ALONG AND NEAR THE BLUE RIDGE AS SOUTHEAST...
UPSLOPE FLOW ENHANCES RAINFALL RATES IN THIS AREA. LOCALIZED FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-310930-
ALLEGHANY NC-ALLEGHANY VA-ASHE-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES-
GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS-
TAZEWELL-WATAUGA-WYTHE-
545 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE REMNANTS OF
KATRINA ARE GOING TO MOVE FROM THE TENNESSEE VALLEY...NORTHEAST INTO
THE OHIO VALLEY TODAY. RAIN BANDS WITH EMBEDDED THUNDERSTORMS CAN BE
EXPECTED DURING THE DAY. IT APPEARS THE BETTER THREAT OF SEVERE
WEATHER WILL LIE EAST OF THE BLUE RIDGE DURING THE AFTERNOON...BUT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS AS
WELL. A FEW OF THESE THUNDERSTORMS COULD PRODUCE A TORNADO OR
DAMAGING STRAIGHT LINE WINDS. HEAVY RAIN SHOWERS ARE ALSO POSSIBLE
TODAY ESPECIALLY ALONG AND NEAR THE BLUE RIDGE AS SOUTHEAST...
UPSLOPE FLOW ENHANCES RAINFALL RATES IN THIS AREA. ALTHOUGH
WIDESPREAD FLOODING IS NOT EXPECTED...LOCALIZED FLOODING IS
POSSIBLE.

WINDS ON TUESDAY WILL GENERALLY BE FROM THE SOUTHEAST AT 10 TO 15
MPH...WITH HIGHER GUSTS UP TO 35 MPH POSSIBLE...MAINLY AT HIGHER
ELEVATIONS AND NEAR THE SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS THIS
AFTERNOON.

JJ

In the hours before

Special weather statement, Aug 30, 11:50 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT TUE AUG 30 2005

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-302100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1150 AM EDT TUE AUG 30 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THE REMNANTS OF KATRINA WILL MOVE NORTH FROM THE TENNESSEE VALLEY
INTO THE OHIO VALLEY BY LATE THIS AFTERNOON. EXPECT BANDS OF SHOWERS
AND THUNDERSTORMS TO MOVE THROUGH THE AREA THIS AFTERNOON. THE
STRONG CIRCULATION COMBINED WITH AN INCREASINGLY UNSTABLE ATMOSPHERE
WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THE
MAIN THREATS WILL BE ISOLATED TORNADOES...AND LOCALIZED DAMAGING
WINDS ESPECIALLY IF MORE HEATING TAKES PLACE.

SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES ON THIS DEVELOPING SITUATION.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-302100-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON...
UNION...LEWISBURG
1150 AM EDT TUE AUG 30 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THE REMNANTS OF KATRINA WILL MOVE NORTH OUT OF THE TENNESSEE VALLEY
AND INTO THE OHIO VALLEY BY LATE THIS AFTERNOON. RAIN BANDS WITH
EMBEDDED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON. IT APPEARS
THE BETTER THREAT OF SEVERE WEATHER WILL LIE EAST OF THE BLUE RIDGE
DURING THE AFTERNOON...BUT ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE MOUNTAINS AS WELL. A FEW OF THESE THUNDERSTORMS
COULD PRODUCE A TORNADO OR DAMAGING STRAIGHT LINE WINDS ESPECIALLY
IF MORE HEATING TAKES PLACE.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES ON THIS DEVELOPING SITUATION.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:14 PM EDTTornado WarningRNKPatrick31 min

Nearby

Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.